Alert archive / South Carolina / Tornado Warnings in 2024
Tornado Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 26, 2024, 12:59 PM EDT for Bamberg County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2024, 12:59 PM EDT (16:59 UTC)
- Expired
- Sep 26, 2024, 1:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 55 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 1:03 PM EDT | TORNADO | 1 Se Ehrhardt, SC | A short lived tornado ahead of Hurricane Helene touched down near Gabriel Road in northern Colleton County with a few tree limbs down and a tree snapped at the trunk. As the tornado approached 641, multiple trees were snapped at the trunk on the northern side, |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 8:32 AM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted.
529
WFUS52 KCAE 261659
TORCAE
SCC009-261730-
/O.NEW.KCAE.TO.W.0011.240926T1659Z-240926T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
1259 PM EDT Thu Sep 26 2024
The National Weather Service in Columbia has issued a
* Tornado Warning for...
Southeastern Bamberg County in central South Carolina...
* Until 130 PM EDT.
* At 1258 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Lodge, or 16 miles northeast of Hampton,
moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Bamberg County, including the following locations...
Ehrhardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3325 8111 3328 8092 3325 8088 3312 8089
3309 8088 3306 8090 3307 8092 3308 8092
3310 8094 3304 8105
TIME...MOT...LOC 1658Z 173DEG 23KT 3307 8098
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
MG2 follow-up statements
179
WWUS52 KCAE 261707
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
107 PM EDT Thu Sep 26 2024
SCC009-261730-
/O.CON.KCAE.TO.W.0011.000000T0000Z-240926T1730Z/
Bamberg SC-
107 PM EDT Thu Sep 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
SOUTHEASTERN BAMBERG COUNTY...
At 105 PM EDT, a confirmed tornado was located near Lodge, or 12
miles south of Bamberg, moving north at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ehrhardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to an interior room
or closet on the lowest floor of a sturdy building immediately.
&&
LAT...LON 3325 8111 3328 8092 3325 8088 3312 8089
3309 8088 3306 8090 3307 8092 3308 8092
3310 8094 3304 8104
TIME...MOT...LOC 1705Z 173DEG 23KT 3312 8099
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
MG029
WWUS52 KCAE 261717
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
117 PM EDT Thu Sep 26 2024
SCC009-261730-
/O.CON.KCAE.TO.W.0011.000000T0000Z-240926T1730Z/
Bamberg SC-
117 PM EDT Thu Sep 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR CENTRAL
BAMBERG COUNTY...
At 117 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Bamberg, moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ehrhardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3325 8111 3328 8092 3324 8089 3314 8089
3309 8101 3313 8107
TIME...MOT...LOC 1717Z 173DEG 23KT 3320 8100
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
MGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 26, 12:18 PM EDT, 41 minutes earlier.
Area forecast discussion, Sep 26, 12:18 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1218 PM EDT Thu Sep 26 2024
.SYNOPSIS...
Hurricane Helene is forecast strengthen into a major hurricane
in the eastern Gulf of Mexico as it approaches the Florida
Panhandle region. Widespread rain and severe weather will become
increasingly likely across the area by tonight. Uncertainty
remains in the exact track and impacts of the system. However,
confidence in impacts is increasing with tropical storm force
winds as the primary threat. A few tornadoes will be possible
through Friday morning along with flash flooding. The storm is
expected to move west and north of the area Friday with
diminishing winds.
&&
.NEAR TERM /TONIGHT THROUGH FRIDAY/...
Key Messages:
- Conditions deteriorate through the daytime hours as Hurricane Helene
moves north, passing to our west tonight.
- Tropical Storm Warning in effect for the entire CWA. Potential
for gusty winds in excess of 40 mph, especially tonight.
- Tornado threat increases, peaking this evening into tonight.
- Flood Watch in effect this morning through Friday afternoon
for the CSRA and southwestern Midlands. Areas of heavy
rainfall could result in flash flooding, especially south and
west of I-26.
This afternoon through Friday Morning:
As of the 11am NHC advisory, Hurricane Helene has maximum
sustained winds of 105 mph and continues to strengthen in the
southeastern Gulf of Mexico. Not much change with the latest
forecast track brings the hurricane ashore this evening in the
Florida Panhandle, rapidly moving northward through Western
Georgia tonight. Rain chances will continue to rise ahead of the
cyclone as tropical moisture and isentropic lift increase
across the region. The most significant impacts are expected
this evening continuing through the overnight hours. Potential
hazards from Helene include strong wind gusts, isolated
tornadoes, heavy rainfall, and localized flooding.
Wind: A Tropical Storm Warning is in effect for the entire CWA. The
hurricane has an unusually large wind field for a tropical
cyclone in the lower latitudes and will be transitioning to an
extra-tropical cyclone after landfall resulting in a tricky
wind forecast for the Midlands and CSRA. What we can say with
higher confidence is that the strongest winds are likely across
the CSRA and Southwestern Midlands which will be closer to the
cyclone center. There will be a potential for the stronger winds
to cause localized wind damage including isolated to scattered
power outages.
Tornadoes: With Helene forecast to pass to our west, this places the
FA in the right-front quadrant of the cyclone which is a favorable
location for tropical tornadoes. The combination of strong 0-6
km wind shear and increasing helicity will support tornado
development in any thunderstorms that develop. The greatest risk
will come tonight in rainbands associated with Helene. It is
important to note that many, but not all, tropical tornadoes
develop quickly and are short lived resulting in limited lead
time. This threat is compounded by the timing of greatest risk
which is during the overnight hours.
Heavy Rainfall and Flash Flooding: Rainfall chances basically
categorical or close to if not 100 percent overnight into Friday
morning. A Flood Watch in effect this morning through Friday
afternoon for portions of the forecast area. Rainfall amounts
are likely to be highest closest to the track. Forecast rainfall
amounts vary greatly from east to west with the potential for
2-5" inches of rainfall with locally higher amounts in the watch
area.
Outside of the tropical hazards, small diurnal drop off overnight
with lows expected to fall into the low to middle 70s.
Friday late morning through Friday afternoon:
The remains of Helene will rapidly track off to the northwest of
the area, towards central TN and KY through the day. Rainfall
will be ending towards noon time, and conditions will improve
through the afternoon. Afternoon highs will moderate somewhat
with the return of some sunshine.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Key messages:
- A closed upper low over the Ohio River Valley this weekend
with a chance of showers mainly north of I-20.
- River Flooding expected to be occurring.
A closed upper level low pressure system over the Ohio River Valley
absorbs TC Helene Friday Night and then crawls eastward toward the
Mid Atlantic States this weekend. The best chance for showers
appears to be on Sunday with the upper low directly to the north of
the Carolinas. Temperatures are expected to be slightly above normal
for the end of September.
The excessive amount of rainfall which will continue to fall in
Upstate SC during the passage of TC Helene is expected to increase
river flows to minor to moderate flood stage this weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:
- Drier and continued warm conditions expected next week.
A pesky closed upper level low pressure system moves offshore and
begins to open up on Monday and is gradually replaced by above normal
H5 heights. This should result in dry weather and temperatures
3 to 5 degrees above climatology for early October. Some river
levels should drop below flood stage by mid week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Conditions expected to continue to deteriorate at the Terminals
through tonight. Some improvement possible late in the taf
period on Friday.
Rain and embedded thunderstorms continue to increase in
coverage while ceilings continue to fall. Although there may be
brief periods of vfr between rain bands, majority of taf
locations will be mvfr/ifr into Friday morning. East to
southeast winds will generally be between 5 and 10 knots for
much of the day, increasing this evening as Helene approaches
the region. Restrictions are expected to be widespread and
persistent tonight with low ceilings, isolated to scattered
thunderstorms, heavy rainfall, and strong winds both aloft and
at the surface.
EXTENDED AVIATION OUTLOOK... Restrictions are possible into Friday
morning as Helene passes west of the forecast area. Low ceilings,
heavy rainfall, and strong winds are possible.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Friday afternoon for SCZ016-018-020>022-
025>028-030-035-037-041-115-116-135-136.
Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
038-041-115-116-135>137.
GA...Flood Watch through Friday afternoon for GAZ040-063>065-077.
Tropical Storm Warning for GAZ040-063>065-077.
&&In the hours before
Local storm report, Sep 26, 7:32 AM EDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
732 AM EDT Thu Sep 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM Tropical Cyclone 2 N Vidette 33.06N 82.24W
09/26/2024 Burke GA Emergency Mngr
Burke County EM reported trees and power
lines down along HWY 305 between Vidette and
Gough. Damage possibly from a tornado.
&&
CRLLocal storm report, Sep 26, 7:34 AM EDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
734 AM EDT Thu Sep 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM Tropical Cyclone Waynesboro 33.09N 82.02W
09/26/2024 Burke GA Emergency Mngr
Burke County EM reported tree down in
Waynesboro along Ward St.
&&
CRLLocal storm report, Sep 26, 8:51 AM EDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
851 AM EDT Thu Sep 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Flood 4 NW Evans 33.55N 82.20W
09/26/2024 Columbia GA 911 Call Center
Street flooding reported on William Few
Parkway and Windmill Parkway. Parking lot
flooded at Parkway Elementary School.
&&
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:46 AM EDT | Tornado Warning | CAE | Edgefield, McCormick | 26 min |
| Sep 26, 8:12 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 2 hr |
| Sep 26, 10:26 AM EDT | Areal Flood Advisory | CAE | Bamberg, Calhoun, Lexington, Orangeburg, Richland | 6 hr |
| Sep 26, 10:28 AM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 32 min |
| Sep 26, 10:56 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 34 min |
| Sep 26, 11:14 AM EDT | Flash Flood Warning | CAE | Lexington, Richland | 2 hr |
| Sep 26, 11:24 AM EDT | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 8 days |
| Sep 26, 11:24 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 8 days |
| Sep 26, 11:24 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 9 days |
| Sep 26, 11:24 AM EDT | River Flood Warning | CAE | Newberry, Union | 4 days |
| Sep 26, 11:24 AM EDT | River Flood Warning | CAE | Lexington, Richland | 6 days |
| Sep 26, 11:45 AM EDT | River Flood Warning | CAE | Kershaw | 7 days |
| Sep 26, 12:25 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster, Richland | 3 hr |
| Sep 26, 12:58 PM EDT | Flash Flood Warning | CAE | Bamberg, Orangeburg | 3 hr |
| Sep 26, 1:26 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 34 min |
| Sep 26, 1:30 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 2 hr |
| Sep 26, 1:35 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 25 min |
| Sep 26, 2:02 PM EDT | Flash Flood Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 4 hr |
| Sep 26, 2:27 PM EDT | Flash Flood Warning | CAE | Aiken, Edgefield, McCormick | 5 hr |
| Sep 26, 2:30 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick, Saluda | 2 hr |
| Sep 26, 2:51 PM EDT | River Flood Warning | CAE | Edgefield, McCormick | 3 days |
| Sep 26, 4:02 PM EDT | Flash Flood Warning | CAE | Edgefield, McCormick, Saluda | 3 hr |
| Sep 26, 6:05 PM EDT | Areal Flood Warning | CAE | Richland | 18 hr |
| Sep 26, 6:39 PM EDT | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 4 days |
Nearby
Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.